Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 81, NWS Lake Charles, LA

June 21, 2004Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 21, 2004, 2:47 PM CDT for Saint Martin Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 2:47 PM CDT (19:47 UTC)
Expired
Jun 21, 2004, 3:30 PM CDT
In force
43 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Saint Martin Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2183 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 211947
SVRLCH
LAC099-212030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
247 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 330 PM CDT

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF STEPHENSVILLE...AND MOVING NORTHEAST AT 10 MPH.

* THIS STORM WILL BE NEAR...
  STEPHENSVILLE BY 305 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2983 9138 2979 9132 2975 9113 2987 9091
      3008 9111

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:20 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 21, 2:20 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
220 PM CDT MON JUN 21 2004

.SYNOPSIS...A HIGH PRESSURE RIDGE FROM THE WESTERN ATLANTIC INTO
THE GULF OF MEXICO WILL PRODUCE A SOUTHERLY FLOW OVER THE NEXT
SEVERAL DAYS...MAINTAINING A MOIST TROPICAL ATMOSPHERE FAVORABLE FOR
DAILY SCATTERED THUNDERSTORMS ORIGINATING WITH THE SEABREEZE. A WEAK
COLD FRONT WILL ENHANCE THE THUNDERSTORMS AS IT STALLS ACROSS
NORTHERN LOUISIANA ON WEDNESDAY.

&&

.DISCUSSION...SHOULD SEE REMNANTS OF THIS AFTERNOONS SEABREEZE
RELATED TSTM ACTIVITY END EARLY THIS EVENING WITH LOSS OF DAYTIME
HEATING. WE SHOULD SEE A RETURN TO HIGHER THAN NORMAL PCPN FOR THE
REMAINDER OF THE WEEK AS ETA80 SHOWING INCREASING MOISTURE IN THE
PERSISTENT SOUTHERLY FLOW. SAGGING FRONTAL SYSTEM INTO EAST TEXAS
AND NORTHERN LOUISIANA LATE WEDNESDAY INTO THURSDAY WILL PUSH A GOOD
THETA RIDGE AXIS OUT AHEAD SO WENT HIGHER THAN GUIDANCE WITH LIKELY
POPS. LARGE ONTARIO LOW HELPING TO MAINTAIN A PERSISTENT PATTERN
LATE THIS WEEK WITH ANOTHER FRONTAL SYSTEM SAGGING TO THE I-20
CORRIDOR THIS WEEKEND...MAINTAINING THE RATHER WET PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BPT  77  91  77  86 /  20  40  40  60
LCH  77  90  77  85 /  20  40  40  60
LFT  76  91  77  85 /  20  40  40  60
AEX  74  88  73  84 /  20  40  40  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

20/11
Hazardous weather outlook, Jun 21, 5:00 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT MON JUN 21 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
221100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
500 AM CDT MON JUN 21 2004

.DAY ONE...TODAY AND TONIGHT...
DAYTIME HEATING SHOULD PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS
OVER SOUTH CENTRAL LOUISIANA AND ISOLATED ACTIVITY ELSEWHERE. A FEW
OF THE STORMS COULD PRODUCE BRIEF HEAVY RAINS AND DANGEROUS
LIGHTNING. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING
THIS TIME PERIOD...ESPECIALLY DURING THE AFTERNOON HOURS. A MOIST AND
UNSTABLE ENVIRONMENT WILL BE IN PLACE ALONG WITH A SERIES OF UPPER
LEVEL DISTURBANCES. THE POSSIBILITY DOES EXIST FOR SOME LOCALLY HEAVY
RAINFALL VERY LATE TUESDAY NIGHT INTO THE FIRST HALF OF WEDNESDAY...
AS A SURFACE FRONT STALLS NEAR THE AREA AND A STRONG UPPER LEVEL
SYSTEM MOVES ACROSS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:48 PM CDTSevere Thunderstorm WarningLCHJefferson Davis57 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.